Alert archive / Illinois / Gale Watches in 2018

Gale Watch 21, NWS Chicago, IL

October 18, 2018

NWS Chicago, IL issued this gale watch at Oct 18, 2018, 2:43 PM CDT. It took effect at Oct 20, 2018, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 2:43 PM CDT (19:43 UTC)
In effect from
Oct 20, 2018, 10:00 AM CDT
Expired
Oct 19, 2018, 9:39 PM CDT
In force
Issued by
NWS Chicago, IL

The text

As transmitted.

721 
WHUS73 KLOT 181943
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
243 PM CDT Thu Oct 18 2018


LMZ743>745-190345-
/O.NEW.KLOT.SC.Y.0084.181019T1200Z-181020T1500Z/
/O.NEW.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
243 PM CDT Thu Oct 18 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 10 AM CDT
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

The National Weather Service in Chicago has issued a Small Craft
Advisory, which is in effect from 7 AM Friday to 10 AM CDT
Saturday. A Gale Watch has also been issued. This Gale Watch is
in effect from Saturday morning through Saturday evening. 

* WINDS...Southwest to 30 kt through Friday night, then northwest
  to 35 kt on Saturday.

* SIGNIFICANT WAVES...to 6 ft through Friday night, increasing to
  9 to 13 ft Saturday afternoon. 

* OCCASIONAL WAVES...to 8 ft through Friday night, increasing to
  16 ft Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LMZ740>742-190345-
/O.NEW.KLOT.SC.Y.0084.181019T1200Z-181020T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
243 PM CDT Thu Oct 18 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 10 PM CDT FRIDAY...

The National Weather Service in Chicago has issued a Small Craft
Advisory, which is in effect from 7 AM to 10 PM CDT Friday. 

* WINDS...Southwest to 30 kt.

* SIGNIFICANT WAVES...to 4 ft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

KMD
5 follow-up statements
029 
WHUS73 KLOT 190223
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
923 PM CDT Thu Oct 18 2018


LMZ743>745-191030-
/O.CON.KLOT.SC.Y.0084.181019T1200Z-181020T1500Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
923 PM CDT Thu Oct 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO
10 AM CDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 25 to 30 kt through Friday night, then 
  northwest to 35 to 40 kt on Saturday. 

* SIGNIFICANT WAVES...to 5 to 6 ft through Friday night,
  increasing to 10 to 14 ft Saturday afternoon. 

* OCCASIONAL WAVES...to 8 ft Friday night, increasing to 18 ft 
  Saturday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LMZ740>742-191030-
/O.CON.KLOT.SC.Y.0084.181019T1200Z-181020T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
923 PM CDT Thu Oct 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT
FRIDAY...

* WINDS...Southwest to 25 to 30 kt.

* SIGNIFICANT WAVES...to 4 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

RC
683 
WHUS73 KLOT 190816
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
316 AM CDT Fri Oct 19 2018

LMZ743>745-191630-
/O.CON.KLOT.SC.Y.0084.181019T1200Z-181020T1500Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
316 AM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 10 AM CDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 30 kt Friday. Northwest gales to 40 kt
  Saturday.

* SIGNIFICANT WAVES...To 6 ft through Friday night building to  
  14 ft Saturday afternoon. 

* OCCASIONAL WAVES...To 8 ft Friday night building to 18 ft
  Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LMZ740>742-191630-
/O.CON.KLOT.SC.Y.0084.181019T1200Z-181020T0300Z/
/O.EXA.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
316 AM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 10 PM CDT THIS EVENING...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

The National Weather Service in Chicago has issued a Gale Watch,
which is in effect from Saturday morning through Saturday
evening. 

* WINDS...Southwest to 30 kt Friday. Northwest gales to 35 kt
  Saturday. 

* SIGNIFICANT WAVES...To 4 ft Friday and Friday night building to
  8 ft Saturday. 

* OCCASIONAL WAVES...To 10 ft Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
943 
WHUS73 KLOT 191459
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
959 AM CDT Fri Oct 19 2018

LMZ743>745-192300-
/O.CON.KLOT.SC.Y.0084.000000T0000Z-181020T1500Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
959 AM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 30 kt Friday. Northwest gales to 40 kt 
  Saturday. 

* SIGNIFICANT WAVES...To 6 ft through Friday night building to 
  14 ft Saturday afternoon. 

* OCCASIONAL WAVES...To 8 ft Friday night building to 18 ft 
  Saturday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LMZ740>742-192300-
/O.CON.KLOT.SC.Y.0084.000000T0000Z-181020T0300Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
959 AM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 30 kt Friday. Northwest gales to 35 kt 
  Saturday. 

* SIGNIFICANT WAVES...To 4 ft Friday and Friday night building 
  to 8 ft Saturday. 

* OCCASIONAL WAVES...To 10 ft Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

BMD
864 
WHUS73 KLOT 192012
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
312 PM CDT Fri Oct 19 2018

LMZ743>745-200415-
/O.CON.KLOT.SC.Y.0084.000000T0000Z-181020T1500Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
312 PM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 25 kt becoming west to 30 kt early
  Saturday. Northwest gales to 40 kt Saturday. 

* SIGNIFICANT WAVES...To 7 ft through tonight building to 12 ft 
  Saturday afternoon. 

* OCCASIONAL WAVES...To 9 ft Friday night building to 16 ft 
  Saturday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LMZ740>742-200415-
/O.CON.KLOT.SC.Y.0084.000000T0000Z-181020T0300Z/
/O.CON.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
312 PM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...Southwest to 30 kt Friday. Northwest gales to 35 kt 
  Saturday. 

* SIGNIFICANT WAVES...To 4 ft Friday and Friday night building 
  to 8 ft Saturday. 

* OCCASIONAL WAVES...To 10 ft Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

BMD
404 
WHUS73 KLOT 200239
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
939 PM CDT Fri Oct 19 2018

LMZ740>742-201045-
/O.CAN.KLOT.SC.Y.0084.000000T0000Z-181020T0300Z/
/O.UPG.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
/O.NEW.KLOT.GL.W.0023.181020T1400Z-181021T0300Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-
939 PM CDT Fri Oct 19 2018

...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM CDT SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from 9 AM to 10 PM CDT Saturday. The
Small Craft Advisory has been cancelled. The Gale Watch is no
longer in effect. 

* WINDS...up to 35 kt Saturday. 

* SIGNIFICANT WAVES...up to 8 ft Saturday. 

* OCCASIONAL WAVES...up to 10 ft Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ743>745-201045-
/O.EXT.KLOT.SC.Y.0084.000000T0000Z-181020T1400Z/
/O.UPG.KLOT.GL.A.0021.181020T1500Z-181021T0300Z/
/O.NEW.KLOT.GL.W.0023.181020T1400Z-181021T0300Z/
Calumet Harbor to Gary-Gary to Burns Harbor-
Burns Harbor to Michigan City-
939 PM CDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CDT SATURDAY...
...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM CDT SATURDAY...

The National Weather Service in Chicago has issued a Gale
Warning, which is in effect from 9 AM to 10 PM CDT Saturday. The
Gale Watch is no longer in effect. 

* WINDS...up to 40 kt Saturday. 

* SIGNIFICANT WAVES...up to 12 ft Saturday afternoon. 

* OCCASIONAL WAVES...up to 16 ft Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

- Izzi

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Oct 18, 2:20 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 18, 2:20 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
220 PM CDT Thu Oct 18 2018

.SHORT TERM...
1217 PM CDT

Through Friday...

Mainly quiet/dry conditions continue into tonight, as high
pressure remains situated across the region. Expect upstream mid
level energy ahead of larger upper level trough to begin to usher
in mid/high clouds later tonight into Friday. The arrival of this
energy, and approaching surface trough/boundary, will support
increasing chances for scattered rain showers during the day on
Friday. Confidence on coverage is slightly lower at this time, but
do think most locations will see at least periodic sprinkles or
light rain showers.

Rodriguez

&&

.LONG TERM...
218 PM CDT

Friday night through Thursday...

Our cool and breezy October will continue on Saturday with a
reinforcing shot of colder, breezy, and showery weather. A decent
Autumnal system will pass north of the Great Lakes, but a potent
northwest flow upper trough will dig on the back side of this
system and through our area. The main impacts will be the
seasonally cool and windy weather. The leading edge of the cold
front will reach northern IL around daybreak. While moisture is
not high, the forcing is enough to suggest a period of rain
showers Saturday, mainly scattered in nature. The core of the
colder air will arrive in the afternoon, which will make for
falling temperatures through the 40s in the afternoon, even with
some clearing, and winds to 35 mph will make it feel like the 30s
along and north of I-80, slightly higher south.

The wave will clear quickly Saturday night. Moisture will be low
and therefore any lingering precip across NW Indiana would be
spotty, and would be of liquid form.

High pressure will nose in Saturday night for a cool night, then
the high will shift into the Ohio Valley. Sunday would be another
cool day with well below normal temps, but lighter winds of the
SW variety and with sunshine it will feel a bit better than on
Saturday.

Several day days will be in store for early next week, MOnday
having SW wind and being the warmest. Another front will slide by
to our north Tuesday and Wednesday, thus bringing a slight cool
down, but high pressure will keep things dry. Precip chances
appear unlikely until late week.

KMD

&&

.AVIATION...
For the 18Z TAFs...

Dry/VFR conditions expected today into tonight, while southwest
winds persist. Expect these southwest winds to steadily increase
later tonight into Friday, becoming more west southwest late in
the period. VFR ceilings return on Friday along with the potential
for scattered light rain showers. The potential for MVFR ceilings
also return late in the period, mainly Friday afternoon.

Rodriguez

&&

.MARINE...
218 PM CDT

A strong system will move across Lake Michigan on Saturday. Gusty
SW winds on Friday will be replaced with strong NW winds on
Saturday, with the highest likelihood for gales across the
Indiana nearshore waters midday Saturday into early Saturday
evening.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 AM Friday to 10
     AM Saturday.

     Gale Watch...LMZ743-LMZ744-LMZ745...10 AM Saturday to 10 PM
     Saturday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742...7 AM Friday to 10
     PM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 18, 3:06 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
306 AM CDT Thu Oct 18 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
306 AM CDT Thu Oct 18 2018 /406 AM EDT Thu Oct 18 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Early this Morning through Tonight.

   No hazardous weather is expected at this time.

Flooding will continue along portions of the Rock, Pecatonica,
and Fox Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

Flooding will continue along portions of the Rock, Pecatonica,
and Fox Rivers.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-190815-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
306 AM CDT Thu Oct 18 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Early this Morning through Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Saturday...
  Gale force winds and or very hazardous waves are likely.
Sunday...
  Hazardous conditions for small craft are likely.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:43 PM CDTSmall Craft AdvisoryLOT42 hr

Nearby

Gale Watches in Illinois, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.